MAUDE Adverse Event Report: COOK IRELAND LTD ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE; FCG KIT, NEEDLE, BIOPSY

COOK IRELAND LTD ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE; FCG KIT, NEEDLE, BIOPSY
Catalog Number ECHO-25
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/10/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The echo-25 device involved in this complaint has been returned for evaluation.The lot # was noted to be c1195908.This echo device was received with the needle retracted in the sheath of the device.The stylet was not returned with the device.The sheath of the device was fully intact and no damage was noted along the length of the sheath when the sheath extender was positioned at reference mark 1.5.The distal sheath tip was examined but no damage was evident.It was possible to fully advance and retract the needle without difficulty during the laboratory evaluation.This distal needle was examined under the microscope and approximately 3 cm confirmed to have been broken off and missing.The broken-off piece of needle was not returned for evaluation.The customer complaint was confirmed as the device was returned with approximately 3 cm of the distal needle broken-off.The most likely cause of this complaint is that the needle tip kinked due to the stylet not being in place inside the needle when advancing into the targeted site, which in turn resulted in needle tip to break upon removal of the needle from the lesion.The needle can kink/bend due to product handling during the procedure.A needle kink/bend may also be attributed to patient anatomy if the lesion being punctured was a hard lesion or if the endoscope was used in a tortuous anatomy.However, as the conditions of use cannot be replicated during the laboratory evaluation, it is not possible to conclusively state that this is the cause of this complaint.Prior to distribution, all echo-25 devices are subjected to functional checks and visual inspection to ensure integrity of the product.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for echo devices of lot # c1195908 did not reveal any discrepancies that could have contributed to this complaint issue.As per the notes section of the instructions for use ifu0101-0 that accompanies this device instructs the user to inspect the device prior to use for any damage: "visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use." it also mentions in the instructions for use section for the user to follow the steps in order: ¿step 5.While maintaining position of ultrasound endoscope, extend needle by advancing needle handle to pre-positioned safety ring.Step 6.Advance needle into lesion.Step 7.Remove stylet from needle by gently pulling back on plastic hub seated in metal fitting of needle handle.Preserve stylet for use if additional cell collection is desired.¿ as per the information provided by the initial reporter: ¿the patient did not experience any adverse effects due to this occurrence.¿ complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
Doctor reported that he had the tip of the echo needle break inside the liver.He was unable to retrieve the tip.

Brand Name
ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE
Common Device Name
FCG KIT, NEEDLE, BIOPSY
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key5569325
Report Number3001845648-2016-00089
Device Sequence Number16218428
Product Code FCG
UDI-Device Identifier00827002315198
UDI-Public(01)00827002315198(17)190128(10)C1195908
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K083330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 03/15/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberECHO-25
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/10/2016
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/15/2016
Initial Report FDA Received Date04/12/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;